Advertisement

What are the side effects of valproic acid in people with dementia?

Sarah N. Mourra, MD
Neurology
The side effects or adverse effects from valproic acid (Depakote) in people with dementia involve rash, bleeding risk, dizziness and confusion, which can occur when levels become toxic. For this reason, blood levels of this medication should be frequently monitored to make sure that they are not reaching toxicity. With older adults, doctors tend to keep Depakote levels at the lower range, as long as it is working for the behavior. Doctors follow the behavior, not the drug level.
 
It’s important to know that sedation can occur with Depakote, as well as changes in liver enzymes, which the doctor will frequently monitor. In rare cases, Depakote can affect liver function, and that in itself can cause confusion and other issues somewhere down the line. If your older adult is experiencing new-onset confusion and Depakote has been recently started, bring this to the attention of the doctor sooner rather than later.

Continue Learning about Anticonvulsant

Is it safe to take anticonvulsants during pregnancy?
John Preston, PsyDJohn Preston, PsyD
There is a risk of birth defects when taking anticonvulsants during pregnancy (especially the first ...
More Answers
What are the side effects of gabapentin?
Donna Hill Howes, RNDonna Hill Howes, RN
Side effects may include dizziness, nervousness, sleepiness, indigestion, muscle pain, and speech di...
More Answers
What are side effects of using anticonvulsants for bipolar?
Mark Moronell, MDMark Moronell, MD
The main side effects with anti-convulsants such as Depakote and Lamictal that are prescribed for bi...
More Answers
Can I take Neurontin with other medicines?
MDLIVEMDLIVE
Yes, but check with your doctor or pharmacist on possible interactions. Generally, neurontin won't s...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.